To the Editor: Clozapine is considered the antipsychotic of choice for refractory schizophrenia because of its efficacy; however, clozapine is associated with increased risk of neutropenia and agranulocytosis.1 Patients with coexisting medical conditions that predispose to neutropenia or agranulocytosis are also at higher risk.2,3 Clinicians face a significant challenge when the medical treatment itself, such as chemotherapy for cancer, may cause hematological complications. There is limited literature on the concomitant use of clozapine and chemotherapy. Further, there are no guidelines available and no controlled data to suggest treatment options when clozapine is excluded due to serious side effects.1
We report a case of concomitant treatment of clozapine and chemotherapy in a woman with schizoaffective disorder. She had been stable on clozapine, 500 mg/day, after failure of various pharmacological regimens. A few years later, she was diagnosed with chronic lymphocytic leukemia and needed chemotherapy. Because of the concern of agranulocytosis during chemotherapy, clozapine was stopped, and she subsequently decompensated. After two cycles of chemotherapy, clozapine was restarted and titrated to the previous dose without sequelae. Her lymphocyte count has been elevated at 80—100K secondary to her leukemia, and her neutrophil count has been within normal limits (8K/Ul). In this case, absolute neutrophil count was monitored for clozapine treatment.
In the majority of case reports of clozapine treatment during chemotherapy, including our case, clozapine was stopped when chemotherapy was needed. In most cases, patients decompensated after stopping clozapine, and they did not respond well to other antipsychotics. Only in a few cases, clozapine was continued since it was determined that the patient’s neutropenia was compatible with the chemotherapy.
Physicians should discuss the risks and benefits of continuing clozapine during chemotherapy with the patient and family, work with a clozapine registration system, and to monitor blood counts very closely. It is important to coordinate the treatment with the medical team and monitor potential hematological side effects.4 Furthermore, it is imperative to be aware of other medications that carry a risk of neutropenia or drug-drug interactions that may result in increased serum levels of clozapine. Symptomatic treatment for low white blood cell count with granulocyte colony-stimulating factor might be considered.3,4 Moreover, clozapine-induced neutropenia and agranulocytosis appear to have different mechanisms and characteristics than those caused by chemotherapy.4,5 Clozapine-induced neutropenia and agranulocytosis often develop in the first 6 months of treatment and the cumulative incidence of either clozapine-induced agranulocytosis or neutropenia at more than 1 year of treatment is less than 1%.6 The etiology of clozapine-induced neutropenia and agranulocytosis is unclear. It has been proposed that it is mediated by immune or toxic mechanisms.5 However, studies have failed to detect anti-neutrophil antibodies in the peripheral serum of patients who developed agranulocytosis on clozapine.5 It is possible that clozapine has toxic effects on marrow granulocytic precursors.5
In summary, both clozapine and chemotherapy are known to cause neutropenia and agranulocytosis. The clinical decision to continue clozapine during chemotherapy could be challenging. Clinicians should be aware that psychotic decompensation in refractory treatment patients would inevitably increase morbidity and perhaps mortality due to nonadherence to all proposed treatment, including chemotherapy. In the absence of guidelines and controlled data, and given the nature of treatment-resistant symptoms, clinicians should work in a multidisciplinary approach and carefully weigh the risks and benefits of continuing clozapine during chemotherapy.